The Interior Health Authority in British Columbia, which covers the East Kootenay, has issued two separate drug alerts in less than a week. In one case, it says “down” laced with fentanyl, fentanyl analogue, xylazine or benzodiazepines may be resistant to naloxone, an injection given when a person is in a drug-induced coma. | Photo courtesy of the Interior Health Authority
British Columbia’s Interior Health Authority, which covers the East Kootenay and includes the communities of Sparwood, Fernie and Cranbrook, came out with two separate toxic drug alerts for the region last week.
The first warning, on Nov. 14, for the entire health region, was for fake Dilaudid (hydromorphone) tablets. Also known as dillies, the pills, which look like the genuine prescription given out by pharmacists, present a very high risk for overdose.
The counterfeit tablets contain five per cent isotonitazene, but at that level are still considered equally or more potent than fentanyl, according to the IHA, and believed to be 20 times or more powerful than the real product.
Two days later, the health authority posted an even more worrisome warning for Cranbrook for the drug xylazine, being found increasingly in tested samples of “down.”
Sold as down, dope or fentanyl, it can produce amnesia or sleepiness and might be made with dangerous levels of fentanyl, fentanyl analogue, xylazine or benzodiazepines. An added concern: it may also be resistant to naloxone, a temporary measure first responders will use to bring someone out of a drug-induced coma.
While the alert was issued in B.C., drug enforcement agencies are quick to point out that supply can easily gain access into other provinces, like Alberta, very quickly.
We’ve included the web links to both warnings, with photos and detailed information.
Fake Dilaudid (hydromorphone) tablets: bit.ly/3QKZXHL.
Xylazine found in samples of down: bit.ly/3MQmEci.
By Dave Lueneberg, Local Journalism Initiative Reporter
Original Published on Nov 24, 2023 at 09:52